EVALI - E-cigarette or Vaping Associated Lung Injury
Information for Physicians
Update as of Jan 27th - click link above for newest updates
On Wednesday, October 9, 2019, the Utah Department of Health announced the state’s first vaping-related lung injury death.
As of Monday, January 27, 2020, 134 cases of vaping-related lung disease have been reported in Utah. Eighty-nine percent of cases self-reported vaping THC cartridges and 60% self-reported vaping nicotine. Many cases also report vaping both products.. Given the evidence, vaping THC cartridges or “carts” is likely the driver of this outbreak of severe lung injury. The UDOH recommends people do not vape THC cartridges until we learn more.
Detailed report on the investigation
Emergency Administrative Rule
The UDOH filed an emergency administrative rule on October 2, 2019 to address the outbreak of vaping-related lung injury cases. The rule requires all tobacco retailers that sell e-cigarette products to post notices regarding the dangers of vaping unregulated THC products.
Ninety percent of cases report vaping THC, and 60 percent reported vaping nicotine.
The Utah Public Health Laboratory has tested 39 vape samples supplied by patients who have become ill. About half (51%) of the samples were collected from nicotine e-juices and about half (49%) were collected from THC cartridges. One hundred percent (100%) of the nicotine e-juices contained nicotine and none have shown unexpected compounds. Ninety percent (90%) of the THC cartridges contained Vitamin E acetate, a known cutting agent. It is still unknown whether Vitamin E acetate is the underlying cause of this outbreak.
Similar cases have been reported in other states throughout the country, and officials in Utah are coordinating with the appropriate state and federal officials.
Patients are experiencing symptoms including cough, shortness of breath, chest pain, and fatigue. Other symptoms included nausea and vomiting. Most patients (94%) have required hospitalization, with some requiring the assistance of ventilators to help them breathe.
No specific substance or vaping product has been identified that is linked to all cases.
While patients have improved with treatment, it is unknown whether they will experience long-term health effects.
What are Public Health Officials and Doctors Doing?
Public health agencies and health care providers throughout the state are working to determine the cause of these severe illnesses.
Public health workers are interviewing patients to obtain a history of their vaping habits, including the types of products they’ve been using and how frequently they use them. They are also collecting product samples from patients and are coordinating with state and federal partners to test these products to determine if they contain harmful substances that may contribute to severe lung illness.
The Utah Department of Health, Food and Drug Administration (FDA), and other state laboratories are testing samples for the presence of a broad range of chemicals, including nicotine, THC and other cannabinoids, along with cutting agents/diluents and other additives, pesticides, opioids, poisons, heavy metals, and toxins.
Preliminary testing results from samples in Utah are consistent with those reported by the Centers for Disease Control and Prevention (CDC) and samples tested by the FDA. There is not a consistent product or brand associated with these lung illnesses and many cases in Utah report using multiple vaping products in the weeks preceding illness onset. Utah public health workers are testing both products marketed as nicotine e-liquids and as THC (tetrahydrocannabinol, a psychoactive component of the marijuana plant) cartridges. Several THC cartridge samples that were tested in Utah also contained Vitamin E acetate. Vitamin E acetate is a substance present in topical consumer products or dietary supplements, but data are limited about its effects after inhalation.
Health care providers who treat patients with unexpected, serious respiratory illness should ask about a history of recent vaping and are encouraged to report suspect cases to the UDOH or local health departments.
EVALI CPM from Intermountain Healthcare
Vitamin E Acetate Linked to EVALI - new 11/08
Outbreak - General Information
Information for Physicians
CDC encourages clinicians to report possible cases of e-cigarette, or vaping, product use associated lung injury (EVALI) to their local or state health department for further investigation.
If e-cigarette, or vaping, product use is suspected as a possible cause for a patient’s lung injury, a detailed history of the substances used, the sources of products, and the devices used should be obtained, as outlined HERE
, and efforts should be made to collect clinical samples and to determine if any remaining product, devices, and liquids are available for testing.